• December 1, 2015
December 01, 2015, 11:24:02 pm *
Welcome, Guest. Please Log In to participate in forums.
News: Talk online about your experiences as an adjunct, visiting assistant professor, postdoc, or other contract faculty member.
Pages: 1 [2]
Author Topic: Prednisone  (Read 7820 times)
Distinguished Senior Member
Posts: 8,044

« Reply #15 on: November 05, 2015, 4:04:31 pm »

I did that taper for an infection about a year ago.  No sleep disruption, but it does significantly jack up your blood sugar, which required me to increase my insulin usage as a type-2 diabetic.
Distinguished Senior Member
Posts: 4,647

« Reply #16 on: November 05, 2015, 4:28:46 pm »

Yes, resurrecting this thread.

I just finished an 18 day tapering course of Prednisone with the highest dose being 55mg, and wound up being hospitalized w/ serious side effects/withdrawal symptoms.

Three hours after what would have been the next dose (had I not finished the taper), I felt strong palpitations. These  seemed  to resolve  after a few minutes. The next day, I felt extremely tired the entire day, but chalked it up to vague Prednisone withdrawal sympoms. I went to sleep very early, then woke up around midnight with my heart racing and more strong palpitations. These did not resolve, even when I did the deep breathing, "be calm" thing. Worse yet my pulse felt wildly irregular. Not regular with some weird beats thrown in, but totally erratic. I got myself to an ER ASAP where I was given an egk and diagnosed with atrial fibrillation (first episode in lifetime) with my pulse swinging between 120 and 150 beats/minute. They gave me a calcium channel blocker to slow my heart beat and attempt to restore the normal  "sinus" rhythm. They wound up admitting me. The heart did eventually convert back to normal rhythm, but it took quite a few hours. While waiting, I learned that a fib is a serious problem because it greatly raises the risk of stroke.

Just FYI.

I've since learned that both my parents suffer from atrial fibrillation, but they had their first symptoms in their 70s, not when they were 51. In other words, I'm thinking that a Prednisone withdrawal might trigger a fib in those who are already predisposed.


Are you sure it was related to prednisone withdrawal? Might it have been an unfortunate coincidence? A lot of people have A fib without knowing it. I hope your a fib stays away. I don't have a fib, but I've had a rough few months of electrophyisology/cardiology issues, and I know frightening and anxiety-inducing that can be. You get caught in cycle of cardiac symptoms that heighten anxiety, and anxiety that exacerbates your cardiac symptoms.
Distinguished Senior Member
Posts: 2,638

« Reply #17 on: November 08, 2015, 12:06:32 am »

I've needed methylprednisone from time to time for an autoinflammatory arthritis.

When I take it, I follow the medrol dosepak directions, 4 mg pills.

I take 6 the first day (that's 2, 1, 1, 2 spaced throughout the day), then 5 (2, 1, 1, 1) on day two, then 4 on day three, etc. Usually I take for 6 days, sometimes up to 10.

Its important to not take for too many days and then if one must to come off very slowly. If on for too many days, the adrenal glands stop producing cortisol, so must come off slowly. But less than 2 weeks is pretty safe in this regard.

I really love(d) methylpred. I called it my magic happy pills. Yes, the first few days I didn't feel like I needed sleep, but if I turned out the lights I did go to sleep, I just felt pretty invisible and full of energy on it.

My only noticeable side effect is red red burning hot cheeks.

and unfortunately it messes up my blood sugar (I have diabetes).

I'm on humira now, so only need it rarely.

but I do love when I'm on it, even if its not so great for me in other ways, I feel great on it.

but yes, the higher doses do make me very awake.

Senior member
Posts: 751

« Reply #18 on: November 08, 2015, 12:34:05 pm »

I called my pharmacist on  Friday afternoon and learned that in fact I could take both doses at once, and in the morning at that, and since doing that yesterday morning, I have seen a great improvement. I was able to get 7.5 hours of sleep last night after two nights of only 1-2 hours. For some reason, since I was prescribed 2 pills/day, I assumed I had to space them apart. This morning I took my last two tablets and am looking forward to being done! Though I've solved my sleep issue, I've had a slight headache with the medicine (or I suppose it could be from my infection). I'm thankful for this thread for calming me down!
Pages: 1 [2]
Jump to:  

Powered by MySQL Powered by PHP Powered by SMF 1.1.9 | SMF © 2006-2008, Simple Machines LLC Valid XHTML 1.0! Valid CSS!
  • 1255 Twenty-Third St., N.W.
  • Washington, D.C. 20037
subscribe today

Get the insight you need for success in academe.